Overview
The Wells score for deep vein thrombosis (DVT) is a clinical prediction rule that converts bedside findings into a pre-test probability of leg DVT. The original model was derived in 1995 [1] and refined and prospectively tested in 1997, when it was shown that management guided by pre-test probability was feasible [2]. The version implemented in Scores2Go is the modified Wells score published in 2003, which adds an item for previously documented DVT, extends the surgery window to 12 weeks, and is interpreted with a two-tier rule (“DVT unlikely” / “DVT likely”) that is combined with D-dimer testing [3]. A systematic review in JAMA summarised the evidence for the rule [4].
The score is only meant for patients in whom DVT of the leg is clinically suspected. It is not a screening tool for asymptomatic patients. If pulmonary embolism is also a consideration, see the Wells Score (PE).
Scores2Go also shows the three-tier grouping (low / moderate / high) as a secondary result, because it is widely used and because the 1997 prevalence figures are attached to it [2].
Variables & Points
| Criterion | Points |
|---|---|
| Active cancer (treatment ongoing, within 6 months, or palliative) | +1 |
| Paralysis, paresis or recent plaster immobilization of the lower extremity | +1 |
| Recently bedridden ≥ 3 days or major surgery within 12 weeks (general or regional anaesthesia) | +1 |
| Localized tenderness along the distribution of the deep venous system | +1 |
| Entire leg swollen | +1 |
| Calf swelling ≥ 3 cm compared with asymptomatic side (measured 10 cm below tibial tuberosity) | +1 |
| Pitting edema confined to the symptomatic leg | +1 |
| Collateral superficial veins (non-varicose) | +1 |
| Previously documented DVT | +1 |
| Alternative diagnosis at least as likely as DVT (e.g. Baker cyst, cellulitis, muscle strain, post-thrombotic syndrome) | −2 |
Total = sum of all applicable criteria (range −2 to +9). In Scores2Go, every criterion must be answered before a result is shown.
Interpretation
The score can be interpreted in two ways. The two-tier version is the one used in the 2003 management study and is shown as the primary result in Scores2Go [3].
Two-tier interpretation (Wells 2003)
| Score | Category | Next step |
|---|---|---|
| ≤ 1 | DVT unlikely | D-dimer |
| ≥ 2 | DVT likely | Compression ultrasound |
Three-tier interpretation
| Score | Category | Approx. DVT prevalence (Wells 1997 cohort) |
|---|---|---|
| ≤ 0 | Low | ~3% |
| 1 – 2 | Moderate | ~17% |
| ≥ 3 | High | ~75% |
The prevalence figures are those of the 1997 prospective management cohort [2]. Some secondary sources label a score ≥ 3 as “likely”, whereas the primary 2003 two-tier model uses a cutoff of ≥ 2 [3]; Scores2Go follows the primary literature. Prevalence varies with setting and population.
Diagnostic pathway (two-tier)
| Category | Step 1 | Step 2 |
|---|---|---|
| DVT unlikely (≤ 1) | D-dimer. | Negative: DVT excluded. Positive: compression ultrasound. |
| DVT likely (≥ 2) | Compression ultrasound directly. | D-dimer alone should not be used to rule out DVT in this group. |
Differences between the 1997 and 2003 versions
- The 1997 model has no item for previously documented DVT; the 2003 modified model adds it [2][3].
- The 1997 model uses a 4-week window for recent surgery; the modified model uses 12 weeks.
- The 1997 model is interpreted with three tiers only; the 2003 model introduced the two-tier (unlikely / likely) rule combined with D-dimer testing.
Scientific Validity & Limitations
The Wells score is among the best-studied rules for suspected DVT and has been summarised in a systematic review [4]. It is nevertheless a probability estimate, not a diagnosis, and has well-recognised limitations:
- Only for suspected DVT: the score assumes that DVT is already a clinical consideration. Applying it to unselected patients is not appropriate.
- Subjective item: “alternative diagnosis at least as likely as DVT” subtracts 2 points and depends on the clinician’s gestalt, so different clinicians can reach different categories for the same patient.
- Large pooled analysis: in an individual patient data meta-analysis of 13 studies with 10,002 outpatients, patients rated “unlikely” with a negative D-dimer had a DVT prevalence of about 1.2%. However, this strategy was not safe in patients with cancer, and patients with a history of recurrent DVT needed a modified approach [5].
- Inpatients: diagnostic performance of the original and modified Wells score was worse in inpatients than in outpatients [6].
- Emergency department: a validation in an emergency-department setting showed lower discrimination than the original studies [7].
- Trauma patients: the criteria have also been evaluated in trauma patients [8].
- Prevalence varies: the prevalence attached to each category differs by setting, era and imaging technology, so the percentages shown are indicative only.
- Consider pulmonary embolism: if the patient also has symptoms suggestive of PE, assess it separately with the Wells Score (PE).
Literature
- Wells PS, Hirsh J, Anderson DR, et al. Accuracy of clinical assessment of deep-vein thrombosis. Lancet. 1995;345(8961):1326โ1330.
- Wells PS, Anderson DR, Bormanis J, et al. Value of assessment of pretest probability of deep-vein thrombosis in clinical management. Lancet. 1997;350(9094):1795โ1798.
- Wells PS, Anderson DR, Rodger M, et al. Evaluation of D-dimer in the diagnosis of suspected deep-vein thrombosis. N Engl J Med. 2003;349(13):1227โ1235.
- Wells PS, Owen C, Doucette S, Fergusson D, Tran H. Does this patient have deep vein thrombosis? JAMA. 2006;295(2):199โ207.
- Geersing GJ, Zuithoff NP, Kearon C, et al. Exclusion of deep vein thrombosis using the Wells rule in clinically important subgroups: individual patient data meta-analysis. BMJ. 2014;348:g1340.
- Engelberger RP, Aujesky D, Calanca L, et al. Comparison of the diagnostic performance of the original and modified Wells score in inpatients and outpatients with suspected deep vein thrombosis. Thromb Res. 2011;127(6):535โ539.
- Kilroy D, Ireland S, Reid P, Goodacre S, Morris F. Emergency department investigation of deep vein thrombosis. Emerg Med J. 2003;20(1):29โ32.
- Modi S, et al. Wells criteria for DVT is a reliable clinical tool to assess the risk of deep venous thrombosis in trauma patients. World J Emerg Surg. 2016;11:24.
Calculate the Wells Score (DVT) directly in Scores2Go โ free, no account required for the web app.
Open in Scores2GoFor research and educational use only. Not a substitute for clinical judgement. Always consult current clinical guidelines and local protocols.